ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO202

Hypercalcemia Secondary to Granulomatous Disease Caused by Cosmetic Injections

Session Information

Category: Bone and Mineral Metabolism

  • 402 Bone and Mineral Metabolism: Clinical

Authors

  • Shah, Shilpi, University of Pennsylvania, Philadelphia, Pennsylvania, United States
  • Bahrainwala, Jehan Z., University of Pennsylvania, Philadelphia, Pennsylvania, United States
  • Leonberg-Yoo, Amanda K., University of Pennsylvania, Philadelphia, Pennsylvania, United States
Introduction

Polymethylmethacrylate (PMMA) is an injectable filler used cosmetically for the augmentation of body parts though only FDA approved for the face and hands. PMMA fillers can cause foreign body granulomas which can rarely result in calcitriol mediated chronic hypercalcemia. We present a case of a patient with hypercalcemia, recurrent nephrolithiasis, and chronic kidney disease (CKD) due to PMMA injections received fifteen years prior.

Case Description

A 54-year-old man was admitted for serum calcium of 14.0 mg/dL (8.9-10.3 mg/dL) and ionized calcium level of 1.83 mmol/L (1.00-1.25 mmol/L). He reported ten years of hypercalcemia and recurrent nephrolithiasis of unknown etiology. He presented with acute kidney injury with a creatinine of 2.94mg/dL (prior baseline 1.8 mg/dL), intact parathyroid hormone (iPTH) level 2.3 pmol/L (1.6-6.9 pmol/L), 25-OH vitamin D level 23 ng/ml (25-80 ng/mL), 1,25-OH vitamin D level 72 pg/ml (19.9-79.3 pg/mL), parathyroid related peptide <2 pmol/L (0-2.3 pmol/L). He had no paraproteinemia. He received PMMA fillers in his face, forearms, calves, and buttocks fifteen years ago and his exam showed raised nontender nodules in these areas. Skin biopsy of a lesion showed foreign body granulomas in the dermis. He was treated acutely with fluids and calcitonin with improvement in serum calcium and creatinine levels to 9.8 mg/dL and 2.13 mg/dL respectively. He was discharged on prednisone 20mg daily. He is off steroids and is now maintained on hydroxychloroquine (HCQ) 200mg twice daily, as reversal or dissolving of PMMA is not possible given the extent of his injections.

Discussion

PMMA filler induced hypercalcemia is rare, can be severe, and may present years after injections. Hypercalcemia is due to overactivity of extra-renal 1-a-hydroxylase activity in activated macrophages in granulomas resulting in pathological calcitriol production. Concomitant CKD may result in iPTH and calcitriol levels that are less suppressed and elevated than expected. Treatment options include steroids, bisphosphonates, or ketoconazole. Our patient is maintained on HCQ, which inhibits 1-a-hydroxylase activity and decreases calcitriol production. Early diagnosis of dermal filler-related disease is key to avoid complications such as CKD and recurrent nephrolithiasis as seen in our patient.